Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taken bio-identical thyroid hormones. Found decrease in bone density. What is the cause?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
I had a bone denisty test 5 years ago which was excellent. I had one done now and it showed a significant decrease in density. I must say that I have taken bio-identical thryroid hormones under doctors guidance for 2 1/2 years. Can that have had an effect on bone density? I am a 65 year old female.
Posted Wed, 23 Jan 2013 in Medicines and Side Effects
Answered by Dr. Saurabh Gupta 2 hours later
Thanks for writing to us.

Taking relatively large doses of thyroid hormone such as levothyroxine sodium for many years tend to have a lower bone mineral density in arms, hip, and spine. There are some researches that conclude that women taking higher doses of thyroid hormone are at risk for accelerated osteoporosis.

I hope this answers your query. I will be available for further guidance if you needed.

Wishing you good health...

Dr Saurabh Gupta.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor